Tramadol is an opioid painkiller most often prescribed to treat moderate and severe pain. In the United States, it is sold under the trade name “Ultram”, among many others. While tramadol is often considered to be one of the “safer” opioid drugs in contrast to morphine, heroin, and hydrocodone, regular misuse of tramadol creates a risk of developing an opioid use disorder.
If you or someone you know is misusing tramadol, get in touch with a qualified treatment professional immediately. Call Boston Drug Treatment Centers at 617-517-6448 to learn which Greater Boston drug treatment centers are equipped to treat habitual tramadol misuse.
Compared to many other opioid drugs such as heroin, morphine, and fentanyl, tramadol’s addictive potential is relatively low, though not insignificant. For this reason, tramadol is sometimes used in opioid substitution therapy. Relatively speaking, it is less harmful than many other commonly-misused opioids, which makes it an ideal drug for helping wean patients hooked on harder drugs such as heroin.
Tramadol has side effects similar to those of other opioids, including:
Once someone takes tramadol over the long-term, an opioid use disorder may occur. At this point, if someone tries to cease use, they will experience withdrawal symptoms including but not limited to:
If you believe that you are dependent on tramadol, contact a qualified physician immediately. Get in touch with Boston Drug Treatment Centers for more information and for help with finding a treatment center in the Boston area that specializes in opioid drugs.
Long-term effects of tramadol use vary by the individual. When used over a long period there is a high likelihood that an opioid use disorder will occur. When a person with an opioid use disorder stops taking tramadol or other opioid drugs, they will experience withdrawal symptoms.
Withdrawal from opioid drugs such as tramadol may include the following symptoms:
If you are experiencing what might be withdrawal symptoms, contact your prescribing physician.
Misusing tramadol may lead to an opioid use disorder. Once a substance use disorder occurs, a person may have to seek help to withdraw and detox from the substance. The doctor that prescribed the tramadol may suggest that the patient taper off dosages of the drug. Fortunately, compared to other opioid analgesics, tramadol use disorders are rarely a major risk to patients.
If someone does happen to overdose on tramadol, it can be potentially fatal. If you or someone you know has been prescribed tramadol, it may be important to understand the signs of an overdose.
Symptoms of overdose commonly include:
Tramadol overdose can cause:
Individuals with a substance use disorder related to tramadol may choose to enter a rehab program. Once admitted, the patient will be given a full assessment and medical exam, to confirm if they have a substance use disorder and to find any potential co-occurring psychiatric conditions.
Outpatient treatments are more common for tramadol but residential programs may be recommended for more serious cases. Patients that enter a residential program may have to follow a strict schedule. The purpose is to help keep the individual focused on recovery and to give them time to learn effective coping methods before they re-enter society.
In most cases, one-on-one sessions will be given and cognitive behavioral therapy will be implemented. Cognitive-behavioral therapy serves to “un-teach” bad behaviors and teaches positive and healthy behaviors in their place. Group sessions will also be held to build camaraderie among those recovering at the facility. Other supplementary therapies may also be tried out as needed to improve patient outcomes.
Of significant importance during therapy are relapse prevention techniques. Triggers are everywhere for some, so it is important to learn how to deal with them healthily and positively. These techniques will be explored during both one-on-one and group therapy sessions.
We hope we answered your questions on the addictive potential of tramadol. If you feel that you or a loved one might have issued with tramadol misuse, please call Boston Drug Treatment Centers at 617-517-6448 to review your treatment options.
Our staff can help you locate a rehab facility in Greater Boston that will suit any recovery need, including those for tramadol-related issues. Get started on your recovery today.